Rx for Reaaders

I am a 76-year-old man, generally in good health with medicine-controlled blood pressure.

By
March 15, 2007 08:09
4 minute read.
Rx for Reaaders

old man 88. (photo credit: )

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later

I am a 76-year-old man, generally in good health with medicine-controlled blood pressure. In my lower legs I have huge varicose veins (some as big as small eggs) and blue veining. Though my varicose veins have caused no pain so far, probably because I do daily aerobic exercises, I wonder what else I can do to avoid future problems, because I have relatives who have so much pain in their legs that they can barely walk. The second related question involves a dark scab near my ankle and apparently near a vein. Recently, while scrubbing my legs with a towel after the shower, the scab came off accidentally and blood came gushing out like from a faucet. I stopped the blood flow with local pressure, but I am worried that accidental rubbing off the new scab (maybe even while sleeping) should not lead again to uncontrolled flow of blood. - H.H., Ramat Poleg Prof. A. Mark Clarfield, chief of geriatrics at Soroka University Medical Center in Beersheba and professor of geriatrics at Ben-Gurion University's Faculty of Health Sciences, comments: Varicose veins are not usually a problem if they do not hurt or bleed. That being said, it is important - insofar as is possible - to prevent them from getting worse. This can be done primarily by not allowing the legs to dangle (as in sitting) and wearing proper support stockings when one must sit (at work or in a car/plane, for example). The elastic stockings need to be measured and fitted, and they are not cheap. Walking and lying down are no problem, but standing and sitting is. Thus whenever you sit, try to keep your feet up when not wearing the elastic stockings. As for your second question, any sore that bleeds and does not get better must be checked out to be sure it is not skin cancer. It could be one of your varicose veins. Have your family doctor have a look and, if necessary, refer you to a dermatologist. I am a 52-year-old woman who has high cholesterol. Diet has not reduced it, so my doctor says it is produced in large amounts by my body. He gave me a statin, Simvacor, which I have been taking for four or five years. This did reduce my cholesterol level significantly, but I have suffered from muscle pains in the legs that were often so severe I couldn't drive. I didn't connect them with the statins, but after seeing a little story in a paper from a patient who made this connection, I consulted my doctor and stopped taking the statins: The pains completely disappeared! I can't take another type of statin, as it has lactose and I am lactose-intolerant. The new -- expensive -- drug that also brings down cholesterol is Ezetrol, which is not in the basket of health services except for those with other problems, including diabetes or heart disease, which I don't have. I want to ask to get it anyway because statins are so bad for me, but I'd like to know if I am likely to get muscle pains in the legs from the Ezetrol like those I got from Simvacor. - H.I., Jerusalem Prof. Jeff Aronson, clinical reader in clinical pharmacology, University of Oxford, UK, comments: Simvacor is simvastatin, one of a group of drugs (the statins) that inhibit an important enzyme in the synthesis of cholesterol, reducing its production. They can all cause muscle stiffness, pain and tenderness, although the risks are different with different statins. In rare cases there can be severe muscle damage. Ezetrol is ezetimibe, which lowers cholesterol by a different mechanism: It reduces its absorption from the gut. There have been a few anecdotal reports that ezetimibe can also cause muscle damage, but because it is a much newer drug, it is impossible to say at present what the risk is and whether it is less than with the statins. It may be that someone who has had muscle pain from a statin is at a higher risk of muscle pain from ezetimibe, but there is currently no information about that. Naomi Sherman writes to comment on a recent question about how to cope with dry skin on hands in the winter: After moisturizing hands, wrap them in light cotton gloves. This helps tremendously. In our family, we alternate between moisturizing cream and olive oil, and after both, we put on cotton gloves. I suffered my whole life from dry and chapped hands, especially in the winter. When I became a massage therapist, as part of my work I use almond oil on my hands for hours a day. My hand dryness problems disappeared Rx For Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx For Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to jsiegel@jpost.com, giving your initials, age and residence.

Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>

Related Content

[illustrative photo]
September 24, 2011
Diabetes may significantly increase risk of dementia

By UNIVERSITY OF MICHIGAN HEALTH SYSTEM